Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 73, NWS Cheyenne, WY

July 1, 2006Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 1, 2006, 2:05 PM MDT for Platte County, Wyoming. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2006, 2:05 PM MDT (20:05 UTC)
Expired
Jul 1, 2006, 3:00 PM MDT
In force
55 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 115 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:58 PM MDTHAIL 0.75Wheatland, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 012005
SVRCYS
WYC031-012100-
/O.NEW.KCYS.SV.W.0073.060701T2005Z-060701T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
205 PM MDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF WHEATLAND...

* UNTIL 300 PM MDT

* AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES NORTHWEST OF WHEATLAND...AND MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHEATLAND BY 300 PM MDT...

LAT...LON 4230 10527 4200 10526 4193 10476 4230 10474

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 012023
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT SAT JUL 1 2006

WYC031-012100-
/O.CON.KCYS.SV.W.0073.000000T0000Z-060701T2100Z/
PLATTE WY-
223 PM MDT SAT JUL 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR CENTRAL PLATTE COUNTY...

AT 221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES WEST OF I-25 MM 87...OR ABOUT
11 MILES NORTHWEST OF WHEATLAND...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF I-25 MM 87 BY 245 PM MDT...
  WHEATLAND BY 300 PM MDT...

LAT...LON 4230 10527 4200 10526 4193 10476 4230 10474

$$

SOWKO
000 
WWUS55 KCYS 012100
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT SAT JUL 1 2006

WYC031-012107-
/O.EXP.KCYS.SV.W.0073.000000T0000Z-060701T2100Z/
PLATTE WY-
257 PM MDT SAT JUL 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PLATTE COUNTY EXPIRES
AT 300 PM MDT...

AT 257 PM WEATHER SERVICE RADAR INDICATED THAT THE STORM IN CENTRAL 
PLATTE COUNTY HAD WEAKENED SLIGHTLY TO BELOW SEVERE LIMITS...THUS 
THE WARNING HAS BEEN ALLOWED TO EXPIRE.  THIS STORM REMAINS QUITE 
STRONG AND COULD STILL PRODUCE 1/2 INCH DIAMETER HAIL...FREQUENT 
CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAIN AS IT MOVES 
SOUTH ALONG I-25.  

LAT...LON 4230 10527 4200 10526 4193 10476 4230 10474

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:23 PM MDT, 42 minutes earlier.

Area forecast discussion, Jul 1, 1:23 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
123 PM MDT SAT JUL 1 2006

.SHORT TERM...THROUGH MONDAY...GEARING UP FOR AN AFTERNOON AND
EVENING OF MARGINAL SEVERE WEATHER ACROSS PARTS OF THE FORECAST
AREA. SOME JUICY AIR IN PLACE EAST OF THE LARAMIE RANGE WITH DEW
POINTS IN THE 50S. UPSLOPE AT THE SURFACE WITH WEST WINDS ALOFT
ARE CREATING A SHEARING ENVIRONMENT CAPABLE OF NURTURING A FEW
SUPERCELLS. COULD WELL BE SEEING A REPLAY OF THIS SCENARIO FOR
BOTH SUNDAY AND MONDAY WITH THE PATTERN CHANGING LITTLE. TEMPS FOR
THE MOST PART WILL BE AROUND NORMAL FOR THE PERIOD.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...FEW CHANGES MADE TO
INHERITED FORECAST. UNRELENTING PATTERN WITH THE UPPER RIDGE TO
OUR WEST CONTINUES. GFS AND ECMWF GIVING SOME INDICATION THAT THE
RIDGE WILL SLIDE INTO THE GREAT PLAINS LATE IN THE WEEK...BUT
IMPACT ON THE WEATHER HERE WILL BE MINIMAL. NEAR TO SLIGHTLY ABOVE
NORMAL TEMPS AND LOW POPS CONTINUE THROUGH THE PERIOD.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...POMEROY
LONG TERM....POMEROY
Hazardous weather outlook, Jul 1, 10:45 AM MDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT SAT JUL 1 2006

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-021130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1045 AM MDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER
SOUTHEAST WYOMING AND SPREAD INTO THE NEBRASKA PANHANDLE BY EARLY
EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL...HEAVY
RAIN AND GUSTY WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE JUST ABOUT EACH DAY
THROUGH NEXT WEEK.  A FEW STORMS ON SUNDAY AND MONDAY COULD ALSO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON.

WYZ061>063-065-021130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1045 AM MDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER ALBANY AND
CARBON COUNTIES THIS AFTERNOON AND EVENING.  A FEW STORMS COULD
PRODUCE GUSTY WINDS TO 50 MPH...WITH ONE OR TWO STORMS IN THE
LARAMIE VALLEY PERHAPS BECOMING STRONG ENOUGH TO PRODUCE SMALL HAIL
UP TO 1/2 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE JUST ABOUT EACH DAY
THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT..

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 1, 1:52 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             12 W CHEYENNE           41.15N 105.02W
07/01/2006  E0.25 INCH       LARAMIE            WY   PUBLIC

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:19 PM MDTSevere Thunderstorm WarningCYSLaramie56 min
Jul 1, 2:37 PM MDTFlash Flood WarningCYSLaramie113 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.